Virginia, 2025

Damaging Winds and Lightning Strikes in Virginia, July 14, 2025

July 14, 2025 · NWS RNK · 5 events in 3 counties and zones

A hot and humid air mass combined with orographical lift to produce isolated severe thunderstorms across southwest Virginia. Damaging wind gusts from these storms blew down a few trees in Franklin and Henry counties, and lightning from these storms struck a house in both Franklin and Roanoke counties and set them on fire.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$102,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A hot and humid air mass combined with orographical lift to produce isolated severe thunderstorms across southwest Virginia. Damaging wind gusts from these storms blew down a few trees in Franklin and Henry counties, and lightning from these storms struck a house in both Franklin and Roanoke counties and set them on fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 14, 7:03 PM EST, 34 minutes earlier.

Area forecast discussion, Jul 14, 7:03 PM EST, 34 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
803 PM EDT Mon Jul 14 2025

.SYNOPSIS...
A warm and humid weather pattern will continue throughout
this week with daily chances of afternoon showers and
thunderstorms. Tuesday and Wednesday could feature the
highest chance of storms due to a frontal boundary passing
to the north.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 750 PM EDT Monday...

Key Messages:

1) Scattered showers and thunderstorms with potential for severe
storms and hydrological issues this afternoon.

2) A Flood Watch remains in effect across parts of the Virginia
Piedmont due to a slight risk of excessive rainfall.

Scattered strong storms have been over the area through the
afternoon, and will continue for another few hours. Some high
res guidance has this convection morphing into more of a linear
structure as it moves into the Southside and eastern VA later
tonight, but thinking overall activity will wane as the evening
progresses, and daytime heating and instability is lost. The
storms are very efficient rain producers, and so heavy rain is
expected with most of the storms. Training of cells over the
same location will increase the risk of flash flooding,
especially given rainfall rates as high as 3" to 4" per hour.
Although flash flooding is the primary threat, strong winds will
also accompany these storms, and could down trees and
powerlines.

Previous discussion below...

As of 200 PM EDT Monday...

A weak shortwave is moving into the forecast area early this
afternoon, meanwhile a frontal boundary is moving into the OH
River Valley to our north. These features together with ample
humidity and high temperatures priming the atmosphere will lead
to scattered showers and thunderstorms across the area. DCAPEs
of 600-700 J/kg, and SBCAPE of 2500-2500 J/kg are rather
impressive, but we are lacking almost any meaningful shear, and
lapse rates are poor. This rather pulsey environment lends
itself to mostly single cellular development and wind damage as
the main threat. The upper support of the shortwave could allow
a few cells to become more organized and form a multicellular
structure. In addition, the abnormally high PWATs approaching
2" are quite juicy, and most cells will generate high rainfall
rates. With saturated soil moistures from a lot of recent rain,
these storms could cause localized and urban flooding. A Flood
Watch has been issued for most of the VA Piedmont and Southside
for this afternoon through tonight.

Tuesday will be similar, as the frontal boundary stalls to our
north, but we remain well situated in a warm and moist sector.
Severe potential is lower for Tuesday.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
As of 1215 PM EDT Monday...

Key Message:

1) Daily shower and storm chances continue.

Largely a persistence forecast as the soupy high PWAT airmass
continues to dominate the region with little to no change. Aside
from perhaps weak perturbations in the broad SW flow aloft, there
isn't much to hone in on as far as larger scale forcing so the
diurnal daytime heating and orographic components look to be the
main triggers for convective initiation then other development
enhanced by outflow boundaries. Locally strong to damaging gusting
winds from hydrometeor loaded downdrafts and flash flooding continue
to be the main threats with development.

Max temps at near to above normal values and low temps above norms
given the ample moisture in place.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
As of 1225 PM EDT Monday...

Key Message:

1) Like the short term, daily shower and storm chances continue.

About the only change to the regime may be a bit more of a
transition to zonal flow aloft as the high off the SE coast
retrogrades westward. This does not look to alter the amply moist
and conditionally unstable airmass in place so expecting the daily
dosage of scattered to numerous showers and storms to continue.
Again, there could be the dual threat of strong to damaging winds
from wet microbursts and locally high rainfall rates leading to
flash flooding.

Max temps at near to above normal values and low temps above norms
given the ample moisture in place.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
As of 800 PM EDT Monday...

Scattered showers and thunderstorms have been over the forecast
area for much of the afternoon and evening, and will continue
for a few more hours, tapering off between 02Z and 04Z. These
storms are producing very heavy rain, which can quickly reduce
visibilities. Ceilings are VFR, but will also lower in the
vicinity of thunderstorms and fog. Winds are generally from the
southeast to south east of the Blue Ridge, and more southwest to
westerly in the west, up to 10 knots. However, near any
thunderstorms, winds will become gusty and erratic. These
storms are also producing a lot of lightning, which poses an
additional hazard.

With ample moisture in the atmosphere, expect patchy fog to
develop during the overnight and early morning hours, especially
in areas that received rain this afternoon. Have included fog at
all terminals, with the exception being KROA, as confidence is
lower in fog formation there. Some fog could be dense, possibly
decreasing visibilities to 1SM or lower. Fog will start to
dissipate after 13Z or so for most areas tomorrow morning.

For Tuesday, the forecast looks to be very similar to today,
with scattered showers and thunderstorms developing after about
18Z or so, first along the Blue Ridge, and then expanding in
coverage.

Overall forecast confidence is high, but low in specific
locations of thunderstorm development through Tuesday afternoon.

.EXTENDED AVIATION OUTLOOK...

The overall pattern remains stagnant for the remainder of this
week with a warm and humid air mass providing daily chances of
afternoon showers and thunderstorms and an overnight potential
for patchy fog. Coverage of the convection may be highest during
Tuesday and Wednesday as a frontal boundary passes to the
north. Therefore, conditions will likely remain VFR for most of
this week with the exceptions being the aforementioned afternoon
storms and overnight fog.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flood Watch until midnight EDT tonight for VAZ024-034-035-
     044>047-058-059.
NC...None.
WV...None.

&&

SYNOPSIS...PW
NEAR TERM...AS/VFJ
SHORT TERM...AB
LONG TERM...AB
AVIATION...AS/PW
Hazardous weather outlook, Jul 14, 12:59 PM EST, 6 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
159 PM EDT Mon Jul 14 2025

VAZ024-034-035-044>047-058-059-151800-
Rockbridge-Bedford-Amherst-Pittsylvania-Campbell-Appomattox-
Buckingham-Halifax-Charlotte-
159 PM EDT Mon Jul 14 2025

...FLOOD WATCH REMAINS IN EFFECT FROM 2 PM EDT THIS AFTERNOON
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for central Virginia, south
central Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

A marginal risk of severe weather also exists for this afternoon and
evening with damaging winds as the primary threat.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A slight risk of excessive rainfall exists on Tuesday that could
lead to localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ003>006-019-020-VAZ022-023-032-033-043-151800-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Roanoke-Botetourt-
Patrick-Franklin-Henry-
159 PM EDT Mon Jul 14 2025

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia, southwest
Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

A marginal risk of severe weather exists for this afternoon and
evening with damaging winds as the primary threat. In addition, a
marginal risk of excessive rainfall exists for this afternoon and
evening that could lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A slight risk of excessive rainfall exists on Tuesday that could
lead to localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-002-018-VAZ007-009>020-WVZ042>044-507-508-151800-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Mercer-
Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
159 PM EDT Mon Jul 14 2025

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

A marginal risk of excessive rainfall exists for this afternoon and
evening that could lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A slight risk of excessive rainfall exists on Tuesday that could
lead to localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 14, 4:10 PM EST, 3 hours 27 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
510 PM EDT Mon Jul 14 2025

VAZ035-045>047-142145-
Buckingham VA-Amherst VA-Campbell VA-Appomattox VA-
510 PM EDT Mon Jul 14 2025

...STRONG THUNDERSTORMS WILL IMPACT
NORTHWESTERN APPOMATTOX...NORTHEASTERN CAMPBELL...WEST CENTRAL
BUCKINGHAM AND SOUTHEASTERN AMHERST COUNTIES THROUGH 545 PM EDT...

At 510 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near New Glasgow to Riverville to near Bocock.
Movement was east at 10 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Bent Creek...
Concord...
Riverville...
New Glasgow...
Stonewall...
Oakville...
and Madison Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3747 7880 3731 7897 3742 7912 3750 7900
      3767 7898 3767 7896 3755 7890 3754 7884
      3754 7882 3756 7882 3756 7881 3759 7883
      3760 7881 3763 7882 3764 7880 3764 7875
TIME...MOT...LOC 2110Z 278DEG 9KT 3759 7891 3750 7892 3740 7908

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

BMG
Special weather statement, Jul 14, 4:23 PM EST, 3 hours 14 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
523 PM EDT Mon Jul 14 2025

NCZ004-VAZ032-142200-
Stokes NC-Patrick VA-
523 PM EDT Mon Jul 14 2025

...A STRONG THUNDERSTORM WILL IMPACT
NORTH CENTRAL STOKES AND SOUTHEASTERN PATRICK COUNTIES THROUGH 600 PM
EDT...

At 523 PM EDT, Doppler radar was tracking a strong thunderstorm over
Stuart, moving southeast at 15 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Stuart...
Collinstown...
Patrick Springs...
and Critz.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3665 8043 3671 8034 3666 8013 3653 8015
      3650 8034
TIME...MOT...LOC 2123Z 293DEG 13KT 3660 8028

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

BMG
Special weather statement, Jul 14, 4:39 PM EST, 2 hours 58 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
539 PM EDT Mon Jul 14 2025

VAZ047-142215-
Buckingham VA-
539 PM EDT Mon Jul 14 2025

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL BUCKINGHAM COUNTY
THROUGH 615 PM EDT...

At 538 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wingina, or near Bent Creek, moving east at 10 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Wingina.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3747 7871 3755 7882 3764 7877 3763 7874
      3764 7871 3767 7872 3767 7871 3768 7860
      3755 7859
TIME...MOT...LOC 2138Z 280DEG 10KT 3758 7877

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

BMG
Special weather statement, Jul 14, 5:21 PM EST, 2 hours 16 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
621 PM EDT Mon Jul 14 2025

VAZ035-045-046-142245-
Amherst VA-Campbell VA-Appomattox VA-
621 PM EDT Mon Jul 14 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN APPOMATTOX...NORTH
CENTRAL CAMPBELL AND SOUTHEASTERN AMHERST COUNTIES THROUGH 645 PM
EDT...

At 621 PM EDT, Doppler radar was tracking a strong thunderstorm over
Madison Heights, or 7 miles northeast of Lynchburg, moving east at 10
mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Concord...
Stonewall...
Madison Heights...
Falconerville...
and Riverville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3744 7917 3755 7918 3754 7892 3745 7889
      3733 7897 3739 7907
TIME...MOT...LOC 2221Z 280DEG 10KT 3747 7909

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

BMG
Special weather statement, Jul 14, 5:52 PM EST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
652 PM EDT Mon Jul 14 2025

NCZ004-005-142315-
Stokes NC-Rockingham NC-
652 PM EDT Mon Jul 14 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN STOKES AND
SOUTHWESTERN ROCKINGHAM COUNTIES THROUGH 715 PM EDT...

At 652 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pine Hall, or near Walnut Cove, moving southeast at 5 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Madison...
Walnut Cove...
Pine Hall...
Dillard...
Ellisboro...
Stokesdale...
and Belews Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3626 8018 3637 8017 3643 8004 3625 7989
TIME...MOT...LOC 2252Z 337DEG 5KT 3635 8011

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

BMG
Special weather statement, Jul 14, 6:41 PM EST, 56 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
741 PM EDT Mon Jul 14 2025

NCZ005-150015-
Rockingham NC-
741 PM EDT Mon Jul 14 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN ROCKINGHAM COUNTY
THROUGH 815 PM EDT...

At 740 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ellisboro, or 7 miles south of Madison, moving southeast at 5 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Madison...
Ellisboro...
Intelligence...
Bethany...
and Belews Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3626 8004 3629 8003 3640 7997 3639 7982
      3625 7982
TIME...MOT...LOC 2340Z 305DEG 4KT 3629 7997

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

BMG

The radar

The Roanoke radar (KFCX), 47 km away, was scanning. The volume nearest the first event began at 00:34 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 lightning. Local standard time, as filed.

Lightning, Franklin

When
July 14, 7:37 PM EST
Where
Franklin County, 3.74 mi NW of Union Hall
Property damage
$50,000
Reported by
911 Call Center
Coordinates
37.041, -79.745

Lightning struck a house and set it on fire along the 4500 block of Webster Road.

Lightning, Roanoke

When
July 14, 7:55 PM EST
Where
Roanoke County, 1.02 mi SSW of Cave Spg
Property damage
$50,000
Reported by
Fire Department/Rescue
Coordinates
37.215, -80.024

Lightning struck a house and set it on fire along the 4500 block of Rosecrest Road. Damage to the house was confined to the kitchen area.

Thunderstorm Wind, Franklin

When
July 14, 8:43 PM EST
Where
Franklin County, 2.14 mi N of Snydersville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.911, -79.865

Thunderstorm winds blew down one tree near the intersection of US Route 220 and Windy Ridge Road.

Thunderstorm Wind, Franklin

When
July 14, 8:43 PM EST
Where
Franklin County, 2.66 mi N of Snydersville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.918, -79.865

Thunderstorm winds blew down one tree on the southbound side of US Route 220 about one mile north of Fishburn Mountain Road.

Thunderstorm Wind, Henry

When
July 14, 9:16 PM EST
Where
Henry County, 0.36 mi WNW of Mountain Vly
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.782, -79.706

Thunderstorm winds blew down two trees with one near the intersection of Chatham Road and Mountain Valley Road and the other along Old Eanes Store Loop.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2025Every state in 2025This day in weather historyWarnings in Virginia, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1270615, 1270618, 1270621, 1270622, 1270623.